Hail, Barber
- When
- April 8, 3:55 PM CST
- Where
- Barber County, Hardtner
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -98.650
Most of the hail was pea sized.
A warm front lifting north and a dryline advancing in from the west were the triggering mechanisms for thunderstorms during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifting north and a dryline advancing in from the west were the triggering mechanisms for thunderstorms during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 8, 2:48 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT WED APR 8 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 150 PM CDT WED APR 8 2015 A SURFACE BOUNDARY WILL SLOWLY LIFT NORTH INTO EXTREME SOUTHERN KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. A DRYLINE WILL EXTEND SOUTH OF THIS BOUNDARY ACROSS BARBER COUNTY INTO NORTHERN OKLAHOMA. GIVEN THE INSTABILITY EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE WHICH WILL BE CROSSING CENTRAL KANSAS LATE THIS AFTERNOON THERE WILL BE A CHANCE FOR SOME CONVECTION TO DEVELOP ALONG EITHER SURFACE BOUNDARY. BASED ON THE 0-6KM SHEAR FORECAST AT 00Z THURSDAY ANY STORM THAT MAY DEVELOP IN THIS AREA SHOULD RAPIDLY DEVELOP AND MAY BECOME SEVERE BEFORE IT MOVES EAST OF PRATT AND BARBER COUNTY. AT THIS TIME THE MAIN HAZARD LATE TODAY WILL BE 2 INCH HAIL AND STRONG GUSTY WINDS. FURTHER WEST CLEAR SKIES, WARM TEMPERATURES, AND DEWPOINTS IN THE 30S HAVE RESULT IN RELATIVE HUMIDITY VALUES FALLING BACK INTO THE TEENS AT 00F 18Z. GIVEN THAT THE CLEARING TREND CURRENTLY OCCURRING WILL CONTINUE, BASED ON SATELLITE LOOP, AND THE 850MB MIX DOWN TEMPERATURES AT 00Z THURSDAY IT APPEARS THAT CRITICAL FIRE WEATHER CONDITIONS WILL STILL EXIST LATE TODAY. AS A RESULT WILL LEAVE THE CURRENT RED FLAG WARNING GOING FOR PORTIONS OF SOUTHWEST KANSAS. FOR THE REMAINDER OF THE OVERNIGHT PERIOD...THE SURFACE BOUNDARY, WHICH WAS LOCATED OVER SOUTHWEST KANSAS LATE THIS AFTERNOON/EARLY EVENING, WILL MOVE SOUTH AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. BASED ON THE SURFACE DEW POINTS EXPECTED EARLY THURSDAY MORNING, SOME MID OR HIGH CLOUDS PRECEDING THE UPPER LEVEL TROUGH, AND A DEVELOPING NORTHWESTERLY FLOW THE PREVIOUS FORECAST STILL APPEARS ON TRACK WITH LOWS BOTTOMING OUT MAINLY IN THE 40S ACROSS WESTERN KANSAS. LOWS IN THE 50 TO NEAR 55 DEGREE RANGE WILL BE LIKELY ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL TROUGH WILL CROSS WESTERN KANSAS EARLY THURSDAY MORNING AS A SURFACE HIGHS BEGINS TO BUILD INTO NORTHWESTERN KANSAS/NORTHEAST COLORADO. OVER WESTERN KANSAS GUSTY NORTHWEST WINDS AT 20 TO NEAR 30 MPH ARE EXPECTED BY THE EARLY AFTERNOON BASED ON 0-1KM WINDS RANGING FROM 25 TO NEAR 35 KNOTS, AND THE MEAN MIXED LAYER WINDS AT 18Z AND 21Z RANGING FROM 30 TO 35KNOTS. BASED ON THE MIXING POTENTIAL THURSDAY AFTERNOON FROM THE BUFR NAM, AND THE 850MB TEMPERATURES AT 00Z FRIDAY WILL TREND TOWARDS THE WARMER GUIDANCE ACROSS WESTERN KANSAS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 327 PM CDT WED APR 8 2015 COOL, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS THROUGH FRIDAY. WITH LIGHT WINDS THURSDAY NIGHT, TEMPERATURES WILL FALL INTO THE 30S, WITH SOME READINGS CLOSE TO FREEZING FROM DODGE CITY WESTWARD AND NORTHWARD. HIGHS WILL BE IN THE 60S FRIDAY. THE MODELS, ESPECIALLY THE ECMWF/GFS, ARE INDICATING A SHORTWAVE TROUGH OVER THE DESERT SOUTHWEST PROGRESSING INTO THE SOUTHERN HIGH PLAINS IN NEGATIVE TILT FASHION BY SUNDAY BEFORE CLOSING OFF OVER THE SOUTHERN PLAINS BY MONDAY. THE GEM IS FATHER SOUTH WITH THE UPPER LOW, WITH LESS PRECIPITATION OVER WESTERN KANSAS. WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE, CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS ARE GOOD ON MONDAY. AHEAD OF THIS SYSTEM, A FEW SHOWERS AND STORMS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT ALONG THE LEE TROUGH AS WELL BUT WITH LIMITED INSTABILITY, . HIGH TEMPERATURES WILL GENERALLY BE MILD, BUT MAY BE HELD DOWN MONDAY DUE TO CLOUDS AND PRECIPITATION. OVERNIGHT LOWS WILL OF COURSE BE INCREASING THROUGH MONDAY DUE TO THE LEE TROUGHING, SOUTH WINDS AND HIGHER DEWPOINTS. A MORE AMPLIFIED UPPER LEVEL TROUGH WILL BEGIN TO DEVELOP OVER THE WESTERN UNITED STATES MONDAY THROUGH WEDNESDAY OF NEXT WEEK, RESULTING IN LEE TROUGHING, SOUTHERLY WINDS AND WARMER TEMPERATURES TUESDAY. GIVEN A POSITIVE TILT TO THIS UPPER LEVEL SYSTEM AS DEPICTED IN THE MODELS, SEVERE WEATHER CHANCES MAY BE HIGHER ACROSS EASTERN KANSAS DUE TO MORE VEERED LOW LEVEL WINDS, WITH SOME CHANCES FOR SHOWERS AND THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK OVER WESTERN KANSAS AS THE COLD FRONT APPROACHES. BEHIND THIS FRONT, MUCH COOLER WEATHER IS POSSIBLE BY LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED APR 8 2015 STATUS AND FOG WILL ERODE THIS AFTERNOON AS A SURFACE BOUNDARY BEGINS TO SLOWLY MOVE NORTH ACROSS SOUTHWEST KANSAS. AT THIS TIME BASED ON THE LATEST TRENDS FROM THE HRRR AND RAP WILL GRADUALLY IMPROVE CEILING WITH VFR CONDITIONS DEVELOPING BETWEEN 20Z AND 22Z AT DDC AND GCK. HYS WILL IMPROVE TO MVFR. VFR CONDITIONS AT HYS IS EXPECTED TO DEVELOP TOWARDS 00Z THURSDAY. THE PREVAILING WIND THIS AFTERNOON NORTH OF THIS FRONT WILL BE NORTHERLY AT 10 KNOTS OR LESS. NORTHWEST WINDS WILL DEVELOP OVERNIGHT AS A COLD FRONT CROSSES WESTERN KANSAS. THE NORTHWESTERLY WINDS WILL INCREASE BY LATE MORNING THURSDAY AS STRONGER BOUNDARY LAYER WINDS MIXED DOWN TO THE SURFACE. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 66 35 67 / 10 10 0 0 GCK 42 64 34 68 / 10 10 0 0 EHA 42 65 35 68 / 10 10 0 0 LBL 44 67 36 68 / 20 10 0 0 HYS 45 62 34 67 / 20 10 0 0 P28 53 72 38 69 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ084>086. && SHORT TERM...BURGERT LONG TERM...FINCH AVIATION...BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED APR 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL OCCUR FOR A FEW HOURS EARLY THIS MORNING ACROSS PARTS OF FAR SOUTHWEST KANSAS. THE FOG WILL BE DIMINISHING AFTER SUNRISE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM SYRACUSE AND LAKIN THROUGH SUBLETTE TO ASHLAND WHERE RELATIVE HUMIDITY LEVELS WILL FALL BELOW 15 PERCENT AND SOUTHWEST WINDS INCREASE TO 10 TO 20 MPH WITH GUSTS TO 30 MPH. THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS AROUND PRATT AND MEDICINE LODGE. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS OVER THIS UPCOMING WEEKEND. IT IS TOO EARLY TO TELL WITH ANY CERTAINTY HOW SEVERE THE STORMS MAY BE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR STORM REPORTS OVER SOUTH CENTRAL KANSAS LATER THIS AFTERNOON && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
10 hail, 3 tornado. Local standard time, as filed.
Most of the hail was pea sized.
The ground was nearly covered by the hail.
This was a weak tornado with intermittent contact with the ground.
At times there was continuous contact with the ground (where tree damage was observed and it was at its largest). Otherwise, the contact with the ground was intermittent.
The hail completely covered the ground and it only took a couple of minutes for this to occur.
Most of the hail was the size of dimes.
There were only two hail stones were observed.
This was a brief and weak tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575201, 575202, 575203, 575204, 575205, 578998, 575206, 575207, 578999, 575209, 575210, 575211, 579000.